A 76-year-old lady with end-stage kidney illness grew to become satisfied she was useless. Her lab exams and imaging supplied no clarification. Her medical doctors finally pointed to an surprising suspect: cefepime, a broadly used hospital antibiotic she had been given for infections after surgical procedure.
Physicians from a College of Central Florida School of Medication and HCA Healthcare coaching program in Gainesville, Florida, described the case within the August 2025 situation of Annals of Inner Medication: Scientific Circumstances. The staff, led by Kobina Essilfie-Quaye and together with Tyler Halbig, Jasmay Randhawa, and Hesham Nasser, identified Cotard syndrome, a uncommon delusion by which an individual believes they’re useless, don’t exist, or have misplaced their organs or blood. To their information, they wrote, it’s “one of many first documented circumstances of cefepime-induced Cotard syndrome.”
The girl was on hemodialysis and likewise had atrial fibrillation, hypertension, and kind 2 diabetes. She had undergone surgical procedure to restore her proper ankle with inside {hardware}, and her restoration was sophisticated by an infection, a wound that reopened, and a heel ulcer. She was receiving cefepime for the wound an infection and a urinary tract an infection when the delusion appeared.
The situation is called for French neurologist Jules Cotard, who described it in 1880, and it’s typically referred to as strolling corpse syndrome. It’s most frequently seen alongside extreme melancholy or psychotic sickness, which makes a drug-triggered case straightforward to mistake for a brand new psychological sickness.
A Mind Check Revealed the Actual Drawback
Blood work and imaging defined nothing. An electroencephalogram, or EEG, which data the mind’s electrical exercise, informed a distinct story. It confirmed a sample per toxic-metabolic encephalopathy, a broad time period for mind dysfunction attributable to medicine, toxins, or chemical imbalances quite than by a stroke, tumor, or different structural injury.
That discovering pointed away from a major psychiatric dysfunction and towards a drug response. Medical doctors stopped cefepime, and he or she acquired dialysis, which helps take away the drug from the blood. Her neuropsychiatric signs resolved quickly, the authors reported.
As a single case report, the paper can’t show trigger and impact. The hyperlink to cefepime rests on the EEG findings and on how rapidly she recovered as soon as the drug was stopped and cleared. The authors concluded that sufferers with kidney issues who obtain cefepime ought to be carefully monitored for neuropsychiatric negative effects.
Why Failing Kidneys Increase the Threat
Cefepime is a fourth-generation cephalosporin, a part of a strong class of antibiotics that hospitals depend on for critical infections akin to pneumonia and sophisticated urinary tract infections. The kidneys do many of the work of eradicating it. About 85% of the drug leaves the physique unchanged, in response to a 2017 systematic evaluation in Essential Care. When the kidneys fail, cefepime can construct up.
That evaluation pooled 135 printed circumstances of cefepime neurotoxicity. Eighty p.c of the sufferers had kidney dysfunction, and the most typical signs have been diminished consciousness, confusion, and sudden muscle jerks.
The drug’s results on the mind have drawn regulators’ consideration earlier than. In 2012, the FDA issued a Drug Security Communication on cefepime and seizure threat after reviewing its antagonistic occasion stories. The company recognized 59 circumstances of nonconvulsive standing epilepticus, a protracted seizure with out apparent convulsions, from the drug’s approval in 1996 by means of February 2012.
Fifty-eight of these sufferers had kidney dysfunction, and 56 had not acquired a dose correctly adjusted for it. Greater than half have been older than 65, and 69% have been girls. The seizures resolved in 43 sufferers, principally after cefepime was stopped or the affected person underwent hemodialysis. The FDA famous that some circumstances occurred even when doses had been appropriately adjusted.
She Is Not the First Affected person on Cefepime to Say She Was Lifeless
Medical doctors suppose cefepime disrupts the mind by crossing into it and blocking GABA-A receptors, which usually assist calm nerve exercise, as described in a 2023 case report on cefepime-induced Cotard syndrome. That report, printed in The Major Care Companion for CNS Issues, concerned a 48-year-old lady being handled for a blood clot in her lungs and a urinary tract an infection.
Three days after beginning cefepime, she developed hassle talking and altered consciousness. Medical doctors stopped the drug. The subsequent day, her speech had improved, however she informed them she had suffered a coronary heart assault the night time earlier than and was now useless. When medical doctors listened to her chest, she stated, “I am positive you may’t hear my coronary heart since I am useless.” Her delusions had fully resolved by the point she was discharged.
These authors wrote that “a single case of suspected cefepime-induced Cotard syndrome has been reported within the literature,” citing a 2021 report within the Cambridge Medication Journal.
Cefepime shouldn’t be the one drug tied to this delusion in folks with weak kidneys. In a 2007 report in The BMJ, medical doctors in Sweden described two sufferers who believed they have been useless whereas taking the antiviral acyclovir or valacyclovir, a drug the physique converts into acyclovir. One was a 35-year-old lady with a failing kidney transplant who was on hemodialysis; the opposite was a 36-year-old man with kidney impairment after a bone marrow transplant. The authors linked their signs to excessive ranges of a drug breakdown product that accumulates in kidney failure.
The girl improved throughout dialysis. After about an hour, the authors wrote, she “had been satisfied she was useless; now she was not fairly so positive.” Their recommendation was blunt: such sufferers “ought to ideally be despatched to the dialysis unit, to not the division of psychiatry.”
What Households and Clinicians Ought to Watch For
When an older grownup with kidney illness all of a sudden develops a weird perception, a medicine response belongs excessive on the checklist of attainable causes. Catching it early can spare sufferers pointless psychiatric remedy, and in printed circumstances, signs have typically improved rapidly as soon as the drug is stopped or cleared.
Cefepime-induced Cotard syndrome stays extraordinarily uncommon, and cefepime is a vital antibiotic for critical infections. The FDA advises well being care professionals to regulate cefepime doses for sufferers with diminished kidney perform. It additionally urges sufferers and caregivers to hunt medical care instantly if confusion, altered psychological standing, or decreased responsiveness seems throughout remedy.
Key Questions Answered
What occurred to the affected person? A 76-year-old lady on hemodialysis developed the delusion that she was useless whereas receiving the antibiotic cefepime for a wound an infection after ankle surgical procedure and a urinary tract an infection.
What’s Cotard syndrome? It’s a uncommon delusion by which an individual believes they’re useless, don’t exist, or have misplaced their organs or blood. It’s most frequently linked to extreme melancholy or psychotic sickness.
How did medical doctors join it to cefepime? Her lab exams and imaging have been unremarkable, however an EEG confirmed toxic-metabolic encephalopathy. Her signs resolved quickly after cefepime was stopped and he or she acquired dialysis.
Why are folks with kidney illness at greater threat? The kidneys take away most cefepime from the physique. Once they fail, the drug can construct up and have an effect on the mind, particularly if the dose shouldn’t be adjusted.
How widespread is cefepime-induced Cotard syndrome? This can be very uncommon. Solely a handful of suspected circumstances have been printed, together with stories in 2021, 2023, and 2025.
What ought to households look ahead to? The FDA urges sufferers and caregivers to hunt medical care instantly if confusion, altered psychological standing, or decreased responsiveness seems throughout cefepime remedy.
Revealed by Medicaldaily.com

